Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 33, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 14, 2003, 4:25 PM CDT for Livingston County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 4:25 PM CDT (21:25 UTC)
- Expired
- May 14, 2003, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Livingston County, IL
The radar
The Chicago radar (KLOT), 90 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
372 WUUS53 KLOT 142125 SVRLOT ILC105-142215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 424 PM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LIVINGSTON COUNTY IN CENTRAL ILLINOIS * UNTIL 515 PM CDT * AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS...LOCATED ALONG A LINE EXTENDING FROM STREATOR TO MENONA...MOVING EAST AT 20 MPH. THIS LINE OF SEVERE THUNDERSTORMS IS CAPABLE OF PRODUCING... HAIL UP TO QUARTER SIZE IN DIAMETER. WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN TREE LIMBS AND POWER LINES...DAMAGE SHEDS...BARNS AND OTHER WEAK STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY. LAT...LON 4111 8895 4083 8893 4084 8858 4111 8863 $$ NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:10 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 14, 2:10 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 210 PM CDT WED MAY 14 2003 PUBLIC DISCUSSION FOR 330PM ZONES/GRIDS MORNING PRECIP KEEPING FAR NORTHERN FA CLOUDY/COOL AS FRONT LIES ACROSS SOUTHWEST FA FROM ROUGHLY LA SALLE TO IROQUOIS COUNTY. BEST INSTABILITY AND SUNSHINE SOUTH OF THIS FRONT AS STORMS HAVE FIRED ACROSS QUAD CITIES LAST 1-2 HRS. THIS AREA OF TSRA TO MOVE ESE THRU THE AFTERNOON/EARLY EVENING WITH MAIN SVR THREAT BEING LARGE HAIL ACROSS SOUTHWEST COUNTIES. PRECIP DIMINISHES DURING THE EVENING HOURS AS FIRST VORT EXITS BUT CONVECTION CURRENTLY FIRING ACROSS MN NORTH CENTRAL IA...ASSOCIATED WITH SECOND VORT ROTATING AROUND UPPER LOW TO BRING ANOTHER CHANCE OF -TSRA OVERNIGHT. UPPER LOW MAKES IT AS FAR SOUTH AS SOUTHERN GREAT LAKES BEFORE STALLING THEN WEAKENING INTO FRIDAY SO SHOWERS AGAIN POSSIBLE DURING THE DAY THURS. AS UPPER LOW WEAKENS...HIGH PRESSURE BUILDS ACROSS EASTERN LAKES INTO THE WEEKEND. NEXT SYSTEM DEVELOPS OVER THE PLAINS FRIDAY NIGHT AND TRIES TO LIFT NORTHEAST SAT/SAT NIGHT. UNCERTAINTY AS TO HOW FAR NORTH... HOW STRONG EASTERN LAKES HIGH WILL BE SO WILL CONTINUE WITH DRY FORECAST FOR NOW BUT TREND IS TO BRING SYSTEM FURTHER NORTH. WARMUP INTO EARLY NEXT WEEK THEN NEXT SYSTEM COMES THRU TUES NIGHT/WED AND HAVE INCLUDED PRECIP. HAVE TRENDED TOWARD A BLEND OF GUIDANCE FOR TEMPS IN THE SHORT TERM WITH COOLER ALONG THE LAKE WITH NE FLOW. .CHI...NONE. CMS AVIATION DISCUSSION FOR 18 UTC TAFS MAIN CONCERN NXT 6 HRS WILL BE TSTMS. COLD POOL ALF MOVG SEWD INTO IA...SWRN WI...NRN/CNTRL IL WILL INCRS TSTM THREAT THRU AFTN/ERLY EVENING HRS. VIS SATLT IMAGERY THRU NOON CDT HAS SHOWN CLOUDINESS OVR ERN IA/NWRN IL BCMG INCREASINGLY CONVECTIVE AND RADAR PAST HR HAS SHOWN MARKED INCRS IN TSTM COVG AND ITENSITY. ATMOSPHERIC TEMP/MOISTURE PROFILES SUGGEST HIGH PROBABILITY OF HAIL IN STGR CELLS. CIGS WILL BE GENLY MVFR...BUT WILL BE QUITE VRBL DUE TO CONVECTIVE NATURE OF WX...VARYING BTWN BKN CIGS NR FL012 TO VFR OVC ARND FL060. VIS GENLY OK...AOA 5SM BUT LCLLY BLO 3SM IN SHWRS/TSTMS. SHWRS/TSTMS EXPECTED TO DMNSH AFT SS AS LOWER ATMOSPHERE STABILIZES. WINDS ELY-ESELY THIS AFTN SHUD MAINTAIN STABILIZING INFLUENCE IN CHI AREA DUE TO COOL AIR OFF LK MI. HOWEVER...THIS FLOW WILL CONTINUE THRU TAF PERIOD AND WILL BE CONDUCIVE TO MORE SOLID MVFR CIGS BY THIS EVENING. MERZLOCK
Hazardous weather outlook, May 14, 4:20 PM CDT, 5 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-151100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
420 PM CDT WED MAY 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY IN THE
EARLY EVENING...GENERALLY SOUTH AND WEST OF A LINE FROM
ROCKFORD...TO KANKAKEE...TO RENSSELAER INDIANA.
LOW PRESSURE WILL MOVE SOUTHEAST ACROSS IOWA THIS AFTERNOON...AS A
STATIONARY FRONT EXTENDS EASTWARD ACROSS CENTRAL ILLINOIS AND
INDIANA. COOLING TEMPERATURES ALOFT WILL HELP DESTABILIZE THE
ATMOSPHERE...ESPECIALLY IN THE VICINITY OF THE FRONT. THE SEVERE
THREAT WILL DIMINISH AFTER SUNSET AS LOW LEVEL TEMPERATURES COOL.
DUE TO THE PARTICULARLY COLD TEMPERATURES ALOFT...THE PRIMARY SEVERE
THREAT WILL BE LARGE HAIL. WIND PROFILES APPEAR RATHER WEAK SO
DAMAGING WINDS ARE LESS LIKELY. THIS TYPE OF ATMOSPHERE MAY ALSO
PROMOTE THE DEVELOPMENT OF COLD AIR FUNNELS IN ASSOCIATION WITH
RAPIDLY BUILDING CUMULONIMBI. FARTHER TO THE NORTH OF THE WARM
FRONT...LESS INSTABILITY ACROSS NORTHEAST ILLINOIS AND EXTREME
NORTHWEST INDIANA WILL TEND TO LIMIT THE SEVERE THREAT...ESPECIALLY
ACROSS NORTHEAST ILLINOIS WHERE COOL EASTERLY WINDS OFF LAKE
MICHIGAN WILL KEEP THE LOWER ATMOSPHERE RELATIVELY STABLE. ALTHOUGH
ELEVATED THUNDERSTORMS MAY OCCUR IN THESE AREAS...THEY ARE NOT
EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY NIGHT OR WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 5:11 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Livingston | 49 min |
| May 14, 5:57 PM CDT | Tornado Warning | LOT | Ford, Iroquois | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.